Follow
Share

For the past five years every day (especially morning) when we phone Mom, she tells us she feels awful. She never goes to breakfast at AL, only eats sweets or doesn't eat. The trouble is, we are on to her - she is quite the actress and answers every time with a very weak, phony voice, as if she is dying. Then, two minutes later, she forgets and starts talking normally. No doubt she doesn't feel good in the morning (neither do I and I'm 68!) but at 100, or even 80, I'm guessing that's normal. Our concern is she has cried wolf for 20 years so we never know if "this complaint" is real or more of the same (At her physical last week the doctor found nothing wrong with her (heart, blood tests, etc normal! He was amazed), but she is 100 so we have to consider that this can't go on forever.
Mom has been on Zoloft for about 10 days. I was wondering if it can make a person feel bad all day until their body adjusts and this is just what is happening. We had to warn AL they have to make sure she swallowed the pill because she has been known to fake it and throw it away (which of course with antidepressants can cause a problem in itself).
But this past week, she is staying to her room, even more, and not feeling well all day except to go to lunch and dinner, so I was wondering if the Zoloft has anything to do with it. I know the body takes a while to adjust to antidepressants (she is on a low dose, 25 mg) so maybe she needs a few more weeks before it starts to work? It is just impossible to tell with her, what is real, what isn't. My sister and I have joked about it for at least ten years that Mom doesn't know what a major pain or illness feels like so any little thing is a major crisis for her. Mom never gets sick or a cold, never has a headache, doesn't have any major health issues, even when she fell a couple of times - no broken bones, just a few cuts.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Why was she prescribed an antidepressant?

It may take months for an antidepressant to settle in. You have to give it time. I have taken Zoloft in the past but do not remember why I switched to something else. They all have side effects and if you don't have access to the packaging, you can go onto their website and read what they are. Zoloft messes with the brain, so there may be funny feelings going on that are indescribable. I nearly went nuts taking Paxil with all the electrical zapping going on in my head. Yeah, I don't take that anymore.

Just give it time to take effect. Usually a doctor will start you off with a small dose and then increase it after a while if necessary.

It does sound as though Mom is just not a "morning person". It just takes her a while to get going. You might check to be sure her mattress is comfortable. A memory foam topper can make all the difference in how you feel upon arising.
Helpful Answer (0)
Report

My personal experience with starting Zoloft (50 mg) was quite unpleasant. I felt especially bad in the morning - couldn't eat anything until about 10:30 or 11 AM. In general, I had a loss of appetite and actually lost weight. Horrible dry mouth - trouble sleeping, increased anxiousness, some dizziness-especially in the morning. I actually felt worse on the Zoloft . It is said that once you get past the two week period, the side effects diminish. I did not make it to the two week period.
Helpful Answer (2)
Report

Zoloft has a bunch of possible side effects, like any other medication. 10 days is probably not long enough for it to start to lift mom's mood. Can she tell you what feels "awful"? Is she dizzy, having nausea, feeling light headed? They AL medical staff should keep an eye on this and report to the doctor. Tell your mother to report how she's feeling to the RN, not to you.

We had this issue when my mom first went to IL/al. She would tell US what was wrong. It took a while, but we were able to wean her from her over dependence on us. This was something that my dad had enabled and cultivated over 40 years of marriage, so it was hard for mom to realize that she was actually a very capable person and not a helpless child.

When she calls, if she says she feels terrible, ask if she's told the nurse.
Helpful Answer (3)
Report

Its not that we are heartless and not sensitive to the obvious issues a very old person has, its just that she has been openly manipulating us for many years by being a "victim" (she doesn't act that way with anyone else). We try to stay one step ahead so we can figure out what she really needs, what is real and what isn't. Its especially hard now because she can't remember what she told us five minutes before so we sometimes get 5 different stories within the hour.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.